Illinois, 2018

Hail in Illinois, May 6, 2018

May 6, 2018 · NWS LSX · 2 events in 2 counties and zones

A cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 2:47 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 6, 2:47 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 PM CDT Sun May 6 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 223 PM CDT Sun May 6 2018

A cold front over northeast and central Missouri and western
Illinois will continue to move through the area this afternoon.
The upper level forcing along and ahead of the front continues to
not look all that impressive this afternoon. The latest run of
convective allowing models show isolated showers and thunderstorms
over the area this afternoon into early this evening along and
ahead of the front. A strong thunderstorm or two is possible this
afternoon over portions of southeast Missouri where bulk shear
values are between 25 to 30 knots, while bulk shear values
elsewhere are 20kts or less. Additionally, there is roughly 1000
to 1500 J/kg of surface based CAPE over the area. The cold front
will exit the forecast area by late this evening allowing for
skies to clear from northwest to southeast. High pressure will
move into the area from the Great Lakes region overnight. Lows
tonight will be in the lower 50s across the area.

The weather will be dry with light northeast winds on Monday as
high pressure remains in control over the area. Highs will be in
the 70s across the area for Monday.

Kelly

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 223 PM CDT Sun May 6 2018

The aforementioned high pressure center over the Great Lakes will
ensure that quiet weather and seasonably cool temperatures
continue for Monday night. Meanwhile, one PV anomaly will move
into the northern plains while a separate PV anomaly begins diving
southeastward out of BC/AB towards MT. Some models hint at a
third disturbance across the central plains, but it is not clear
whether this feature is real or the result of convective feedback.

Regardless, at least two PV anomalies will interact over the
northern plains and upper midwest during the middle of the week,
yielding a low pressure system with a trough axis extending
southward into MO/IL. This system will bring a period of unsettled
weather to the LSX CWA from Tue night through the first half of
Wed night. A LLJ will initially impinge on a developing warm
frontal boundary, and the resulting H85 moisture convergence as
well as large-scale ascent ahead of the approaching upper trough
axis will support an area of SHRA/TSRA which moves across the area
on Tue night in tandem with the lifting warm frontal boundary
aloft. Increasing diurnal instability on Wed along with large-
scale ascent ahead of the approaching upper PV anomaly should
produce additional SHRA/TSRA on Wed aftn/eve.

Increasing surface dew points on Wed as well as steep H7-H5 lapse
rates of 6-7.5 deg C/km will contribute to moderate instability,
and a few strong to severe thunderstorms will be possible on Wed
aftn/eve based on the instability alone. In addition to the
instability, there may be between 20-40 kts of 0-6km bulk shear
available to aid in storm organization, but the shear forecast has
been inconsistent between models. The entire low pressure system
should be east of the area between 06-12z Thu, leading to lower
precipitation chances for the first half of Thu. It is not yet
clear how far south the trailing cold front will progress on Thu
before another wave of low pressure develops along the baroclinic
zone and acts to lift it back northwards, and low precipitation
chances have been retained across parts of the area for Thu aftn
through late Fri night. The location of this boundary will also
be important for the next low pressure system (described below),
but uncertainty remains high at this time.

Models depict a closed low pressure system developing over the
intermountain west and/or the four corners region by Fri/Sat, but
there are significant differences regarding the evolution and
speed of this feature. It is reasonable to expect that this system
would bring a chance of SHRA/TSRA to the area late when it lifts
into the central CONUS late next weekend and early next week, but
there is high uncertainty at this time due to poor model
agreement and poor run-to-run continuity.

Temperatures will gradually increase this week, starting with a
slight boost to highs on Tue after the Great Lakes high pressure
center has shifted eastward and winds acquire a more southerly
component. The warmest temperatures are expected later this week
and early next weekend when the combination of persistent southerly
winds and rising heights aloft helps boost highs into the low/mid
80s.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1229 PM CDT Sun May 6 2018

Cold front over central and northeast Missouri and western
Illinois will continue to slowly push east this afternoon and
evening. Scattered showers and thunderstorms will redevelop along
and ahead of the front this afternoon. The front should clear the
area by this evening. VFR conditions can be expected outside of
the showers and thunderstorms this afternoon. A brief period of
MVFR conditions with any shower or thunderstorm. The sky will
clear this evening from northwest to southeast this evening. A
west- southwest surface wind this afternoon will veer to a
northwest direction after FROPA, then north-northeast direction
this evening as a surface ridge will build into the area from the
Great Lakes.

SPECIFICS FOR KSTL: Cold front over central and northeast Missouri
and western Illinois will pass over the terminal this afternoon.
Scattered showers and thunderstorms will develop within the
vicinity of the terminal this afternoon. VFR conditions can be
expected through Monday afternoon outside of showers and
thunderstorms this afternoon. A brief period of MVFR is possible
with any shower or thunderstorm that moves over the terminal. A
west- southwest surface wind will veer this afternoon after FROPA
to a northwest direction, then north- northeast direction this
evening as a surface ridge builds into the area from the Great
Lakes region.

Kelly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 2:49 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
349 PM CDT Sun May 6 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
349 PM CDT Sun May 6 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Late afternoon and tonight

Scattered thunderstorms have developed this afternoon and are
expected to persist into the early evening. A few storms could be
strong enough to produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms from Tuesday night through
Saturday. A few strong to severe storms are possible on Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Kanofsky

In the hours before

Local storm report, May 6, 4:19 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             1 SW CENTRALIA          39.20N 92.15W
05/06/2018  E0.50 INCH       BOONE              MO   TRAINED SPOTTER

            HAIL LARGER THAN PEAS REPORTED NEAR
            CENTRALIA.

&&
Special weather statement, May 6, 4:26 PM CST, 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
526 PM CDT SUN MAY 6 2018

ILZ059-060-062315-
Macoupin IL-Montgomery IL-
526 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 615 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Virden, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Litchfield, Hillsboro, Virden, Girard, Raymond, Witt, Farmersville,
Irving, Waggoner, Nilwood, Harvel, Butler, Standard City, Hornsby,
Atwater and Honey Bend.

This includes Interstate 55 in Illinois between exits 52 and 63.

This also includes  Lake Lou Yaeger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3923 8930 3909 8974 3952 8984 3953 8983
      3953 8964 3943 8953 3935 8953 3935 8943
TIME...MOT...LOC 2226Z 326DEG 25KT 3950 8974

Gosselin
Special weather statement, May 6, 4:34 PM CST, 22 minutes before
Special Weather Statement
National Weather Service St Louis MO
534 PM CDT SUN MAY 6 2018

ILZ060-065-062315-
Montgomery IL-Fayette IL-
534 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nokomis, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nokomis, Ramsey, Herrick, Fillmore, Coalton, Ohlman, Bingham, Wenonah
and Bayle City.

This also includes  Ramsey Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3919 8895 3906 8924 3914 8929 3924 8931
      3935 8942 3935 8914 3922 8914 3922 8898
TIME...MOT...LOC 2233Z 330DEG 7KT 3929 8922

Gosselin
Special weather statement, May 6, 4:40 PM CST, 16 minutes before
Special Weather Statement
National Weather Service St Louis MO
540 PM CDT SUN MAY 6 2018

MOZ052-061-062330-
St. Charles MO-Lincoln MO-
540 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CHARLES AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fountain N' Lakes, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
O'Fallon, Wentzville, St. Paul, Josephville, Fountain N' Lakes, Chain
of Rocks, Flint Hill and Old Monroe.

This includes Interstate 70 in Missouri between exits 208 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3902 9092 3905 9083 3886 9060 3879 9088
TIME...MOT...LOC 2240Z 340DEG 12KT 3901 9084

Gosselin
Local storm report, May 6, 4:43 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             2 WNW ILASCO            39.68N 91.34W
05/06/2018  E0.88 INCH       RALLS              MO   PUBLIC

&&
Special weather statement, May 6, 4:46 PM CST, 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
546 PM CDT SUN MAY 6 2018

MOZ060-062330-
Warren MO-
546 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARREN COUNTY UNTIL 630
PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrenton, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Warrenton, Wright City, New Haven, Marthasville, Truesdale,
Innsbrook, Treloar and Holstein.

This includes Interstate 70 in Missouri between exits 188 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3885 9126 3893 9126 3894 9119 3893 9119
      3893 9115 3872 9096 3866 9096 3861 9118
      3862 9123 3864 9123 3866 9125 3884 9128
TIME...MOT...LOC 2246Z 340DEG 12KT 3887 9119

Gosselin

The radar

The St Louis radar (KLSX), 67 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Calhoun

When
May 6, 4:56 PM CST
Where
Calhoun County, Kampsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -90.620

Hail, Madison

When
May 6, 6:05 PM CST to 6:06 PM CST
Where
Madison County, 1.56 mi N of Alhambra to 2.99 mi ENE of Alhambra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.902, -89.718

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758226, 758228.